Amiodarone

I have had my PM for 7 years. My AF is increasing. I am totally asymtomatic. My Cardiologist took me off Propafenone because it wasn't working.  Now he is talking about Amiodarone . Is anyone on this drug? I understand there are a lot of side effects.


5 Comments

In your shoes

by Gemita - 2021-04-13 13:18:38

I would go back to your team and ask what other options you have, like whether an ablation might be more effective than Amiodarone.  You sound as though you have given meds a good try already.  I was offered Amiodarone for my Afib but declined because of the potentially serious side effects, even though my EP said that as long as it is carefully monitored I would be safe. 

Doctors like Amiodarone because it can work for many with AFib, where other meds have failed, but if as you say you are asymptomatic, I do not really see a need for a heavy weight med like Amiodarone.  Of course if Afib is not stopped or controlled it may well produce unwanted symptoms very soon and in any case I would really want to protect myself from further deteriorating symptoms in the future and hit AFib as hard as I could before it becomes permanent when it will be very difficult to eliminate.

I eventually chose pacemaker and Flecainide + Bisoprolol.  Am reserving regular ablation and/or AV ablation for the future if my present situation changes.  

By the way they put my mother on low dose Amiodarone towards the end of her life because she was too frail to have an ablation.  She did very well for a while on Amiodarone, with minimum side effects, but she had to have regular blood tests.  Amiodarone did an excellent job at controlling her AFib, until she developed breathing difficulties (she had been on a ventilator some years prior to taking Amiodarone).  Not sure if the Amiodarone made her condition worse or whether she would have developed breathing difficulties even without the med, but Amiodarone can lead to serious pulmonary toxicity as well as I believe thyroid disorders, visual disturbances, liver problems, so needs to be carefully monitored.  

Good luck with your decision.  If you are asymptomatic, take your time in coming to a decision.  Care to share with us why you have a pacemaker?  Your bio/history is empty

Also in your shoes ..............

by IAN MC - 2021-04-13 14:11:26

I would want to know exactly what are the risks  of you living with a serious arrythmia  even though you are asymptomatic !

There will be people reading this who are taking amiodarone and experience no side-effects whatsoever. Without doubt it is  a valuable drug for the treatment of serious arrythmias some of which can be fatal.

It is just possible that amiodarone would restore your normal heart rhythm and maintain a regular steady heartbeat for the rest of time , but if you are asymptomatic anyway............ does it matter about how you treat it , as long as you are taking anti-coagulants ?  ( which takes us back to my  first sentence   )

In it's defence, almost all of the possible unwanted effects from amiodarone resolve when you stop taking it !     If you are unlucky the side-effects may be unpleasant but not everyone is unlucky !

A difficult decision .......best of luck

Ian

amiodorone

by Julros - 2021-04-13 15:18:40

Your doctor is correct in that many of the side effects can be avoided iwith careful monitoring. Many of the side effects are dose-related. It also interacts with a number of other medications and grapefruit. It may make you sensitive to sunlight.  It can very effective for afib and ventricular arrhythmias.

I agree with Ian, if you are asymptomatic and rate-controlled, you may wish to just go with anti-coagulation and live with the afib. This is what I am doing, for now. My intermittant afib rate is usually 70-80 beats per minute, and I can sense it but it is not intolerable. 

 

Amiodarone

by Suedefran7@gmail.com - 2021-04-13 20:28:34

Thank you for all of your advise. You have reinforced my concerns and I will definitely have lots to discuss with my cardiologist . I have just joined the club.It is so comforting to know that we are not alone on this journey. 

Ameoderone

by AgentX86 - 2021-04-13 23:43:25

Your age isn't in your profile but ameo is a very dangerous drug.  It's commonly used for short periods of time (6 months) but any longer is just asking for serious complications.  The way my cardiologist put it, it's not whether you'll have side effects but which and when.  It's not like other drugs.  You will.  I was only on ameo for six months (a couple of times) but it damaged my thyroid.  With the thyroid problem came osteopenia and a fractured a hip.  Fortunately, my thyroid recovered and all is well now.

Anriarrhythmics are all toxic and pretty much in the proportion that they're effective.  If any drug will squash arrhythmias, ameo will.  As indicated, it's also the most dangerous.  Ameoderone is stored in fat cells so has a half-life, not in hours or days but months.  It'll still be there six months later.  That's why there is a large "loading" dose to get a significant level in the body.  Much is stored and not effective. 

As long as the intention that you're on it for a short period, it's a good solution but it can only be used as stopgap.  There has to be a plan from here.

If you're asymtomatic, it's a question why they're treating it at all.  Use anticoagulants and a beta blocker to reduce the heart rate and be done with it.  AF, by itself, isn't dangerous.  The issues are clots and tachycardia induced cardiomyopathy.  Keep the heart rate below 100bpm and you're good.

 

You know you're wired when...

You can finally prove that you have a heart.

Member Quotes

I am active and healthy and have been given a second chance.